Pain Reliever and Your Child’s Liver (Article)

 

 

                                                                                           

As is so typical in America, we over emphasize the benefits of medications and we tend to under estimate their potential for harm. Acetaminophen is a perfect example of that tendency. Now we know that one of the most marketed and consumed pain relievers in history, acetaminophen, has the potential to harm those that use it frequently– in large doses, and in combination with other potentially liver toxic medications. Granted, acetaminophen is an extremely useful and safe medication when used occasionally within the proper dose range. There is no disputing that fact. Although mainly therapeutic, acetaminophen has a harmful dark side due to its potential to act as a toxin to the liver of a child or adult.

 

Recently US health authorities advised healthcare providers to stop prescribing “Combination drugs” that have “More than 325 milligrams (mg) of acetaminophen per [unit dosage].” Why, you ask? High concentrations of acetaminophen are known to be able to inflict permanent liver damage can lead to eventual liver transplantation or even death. Rare, yes but not unheard of. By limiting the amount of acetaminophen available in one pill or teaspoon of liquid preparation, this experts hope to make it less likely that the child taking the acetaminophen of any sort, will get near a toxic blood level.

 

 

Physicians and patients are beginning to ask the burning question of “Is acetaminophen now bad for you?” To answer this question, let us listen to the sage advice of the ancient Paracelsus who said,  “All substances are poisons, but the right dose differentiates a poison from a remedy.” Anything can be toxic to your child’s body, from water to any other medication in your medicine cabinet. It is the amount that determines toxicity. It is perfectly all right to use acetaminophen-containing fever reducers and painkillers when your family needs them. The key is not to go overboard, avoid combination medications, and not to give your children a second dose too soon after a previous dose. Our grandparents were right when they told us “Everything in moderation”. Only give your children medications that they absolutely need and at the lowest dose possible. All medications have the potential to do harm to your children which is the last thing in the world you want to do!

 

Your comments, stories, and wisdom are welcome at my blog, www.docsmo.com. Take a few minutes to share your thoughts. Until next time.

 

Smo Notes:

 

  1.  Reuters News agencyFDA asks doctors to limit acetaminophen in combination drugshttp://www.reu…0E01520140115

 

Written collaboratively by Norman Spencer PhD and Paul Smolen MD

 

 

 

Leave a Reply

Your email address will not be published. Required fields are marked *